advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Windom, Texas, USA:

When I was 13 years old, I started having problems with seizures, and to this day, I am still having petit mal seizures, but they only happen in the early morning or late at night and only when my blood sugar is very low. When I was 19, I was hospitalized, and the endocrinologist found that I was producing more insulin than she had seen in a 700-pound person.

I was told by the endocrinologist to eat small frequent meals to help with lows, and I have had abnormal EEG's, but I am not currently taking anything for seizures. My blood sugar doesn't have to get very low for me to start seizing. Is there something I can do for this? Is there a reason why my body is producing so much insulin?

Answer:

It is understandable that a low blood sugar might precipitate a petit mal seizure , and there would seem to be two steps to deal with this. The first would be to take a bedtime snack like a NiteBite or Extendbar to maintain blood sugars overnight. The second, after consultation with your doctor, would be to start medication for the seizures again.

There could be a number of possible causes for your apparent combination of hyperinsulinism and hypoglycemia, but since you have been quite recently hospitalised for this, I think you need to talk further with the endocrinologist about what further studies, if any, may be needed at this time.

DOB

Additional comments from Dr. Stuart Brink:

It is difficult to answer your questions without much more detailed medical and lab information. Excess insulin can certainly cause hypoglycemic convulsions, but you need to go back to the endocrinologists and see if they think that this is the cause in your case. If so, then another question would be to see if they think the excess insulin is caused by a weight problem, an insulin producing tumor, etc. If the meal plan that has been described has not solved your problems, it is also possible that you have a separate seizure disorder that is set off by intermittent hypoglycemia. In any case, go back and ask these questions to your endocrine team so that you can understand what is going on, what else may be done to come to a diagnosis, and what treatment options exist.

SB

DTQ-20030224133837
Original posting 26 May 2003
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.